Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Indianapolis, IN

June 5, 20197 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2019, 2:28 PM EDT for 7 counties in Indiana. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 2:28 PM EDT (18:28 UTC)
Expired
Jun 5, 2019, 3:15 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Howard County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:28 PM EDTTSTM WND DMG2 Sse Lafayette, INTHREE PICTURES RECEIVED OF LARGE TREE LIMBS THAT HAD FALLEN ON CARS NEAR BRADY LANE. NUMEROUS OTHER PICTURES OF TREE DAMAGE AROUND LAFAYETTE.
Jun 5, 2:29 PM EDTTSTM WND GST 601 Se Lafayette, IN
Jun 5, 2:32 PM EDTHAIL 0.252 Nne Lafayette, INPEA TO HALF INCH HAIL AT THE CORNER OF SAGAMORE PKWY AND GREENBUSH.
Jun 5, 2:32 PM EDTHAIL 0.52 Nne Lafayette, INPEA TO HALF INCH HAIL AT THE CORNER OF SAGAMORE PKWY AND GREENBUSH.
Jun 5, 2:41 PM EDTHAIL 0.72 E Shadeland, IN
Jun 5, 2:48 PM EDTHAIL 14 Ese Shadeland, INTIME ESTIMATED FROM RADAR.
Jun 5, 3:20 PM EDTTSTM WND GST 705 Wnw Clarks Hill, INAT THE INTERSECTION OF SOUTH 500E AND EAST 1000S IN SE TIPPECANOE CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS53 KIND 051828
SVRIND
INC015-023-045-067-157-159-171-051915-
/O.NEW.KIND.SV.W.0079.190605T1828Z-190605T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
228 PM EDT Wed Jun 5 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Carroll County in north central Indiana...
  Northeastern Fountain County in west central Indiana...
  Tippecanoe County in west central Indiana...
  Northern Clinton County in central Indiana...
  Howard County in central Indiana...
  Northeastern Warren County in west central Indiana...
  Northern Tipton County in central Indiana...

* Until 315 PM EDT.

* At 228 PM EDT, severe thunderstorms were located along a line
  extending from 11 miles west of Kokomo to 8 miles south of
  Otterbein, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Kokomo, Frankfort, West Lafayette, Windfall, Greentown,
  Rossville, Shadeland, Dayton, Mulberry, Russiaville, Sharpsville,
  Burlington, Michigantown, Purdue University and Indian Heights.

This includes Interstate 65 between mile markers 160 and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 4047 8586 4035 8586 4023 8713 4044 8730
      4055 8635
TIME...MOT...LOC 1828Z 275DEG 38KT 4044 8635 4037 8715 

HAIL...1.00IN
WIND...60MPH
 
$$

MRD
1 follow-up statement
245 
WWUS53 KIND 051845
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
245 PM EDT Wed Jun 5 2019

INC045-171-051855-
/O.CAN.KIND.SV.W.0079.000000T0000Z-190605T1915Z/
Fountain IN-Warren IN-
245 PM EDT Wed Jun 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN AND
NORTHEASTERN WARREN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and west central Indiana.

LAT...LON 4047 8586 4035 8586 4023 8709 4041 8709
      4051 8634
TIME...MOT...LOC 1845Z 295DEG 17KT 4041 8632 4035 8692 

$$

INC015-023-067-157-159-051915-
/O.CON.KIND.SV.W.0079.000000T0000Z-190605T1915Z/
Carroll IN-Tippecanoe IN-Clinton IN-Howard IN-Tipton IN-
245 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN CARROLL...SOUTHERN TIPPECANOE...NORTHERN CLINTON...
SOUTHERN HOWARD AND NORTHERN TIPTON COUNTIES...

At 245 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Kokomo to near Lafayette, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lafayette, Kokomo, Frankfort, West Lafayette, Windfall, Greentown,
Rossville, Shadeland, Dayton, Mulberry, Russiaville, Sharpsville,
Burlington, Michigantown, Purdue University and Indian Heights.

This includes Interstate 65 between mile markers 159 and 174.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 4047 8586 4035 8586 4023 8709 4041 8709
      4051 8634
TIME...MOT...LOC 1845Z 295DEG 17KT 4041 8632 4035 8692 

HAIL...1.00IN
WIND...60MPH
 
$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:26 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 5, 12:26 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1226 PM EDT Wed Jun 5 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 939 AM EDT Wed Jun 5 2019

Weak surface boundaries are across northern and central Indiana
this morning due to several areas of showers. Look like main focus
for activity will be coming out of IA where there is a small
complex of storms. This activity will be moving southeast over the
next 6-8 hours and could effect northern parts of our area. Upper
air analysis shows pool of rich low level moisture over MO this
morning where H85 dew points are 12-16 degrees C and MUCAPE values
are above 2000 J/kg mainly from southeast KS into central IL.
Thus, the focus of afternoon development may be over central or
northern MO eastward into IN early-mid afternoon. new Hi-Res
models show thunderstorms developing along the boundary across
the northern parts of our area that will move south during the
afternoon and evening hours. SPC still has area in SLGT risk and
looking at forecast raob data analysis would show main threat to
be damaging winds with the activity.

&&

.NEAR TERM /Today and Tonight/...

Issued at 345 AM EDT Wed Jun 5 2019

The forecast focus for today is on timing of rounds of showers and
storms and the potential for severe storms. There is a decent
amount of variability in the timing/coverage of storm development
in the models and this puts confidence in resultant forecast as
medium at best.

At 4 am, showers and storms were moving east across northern
Illinois and Indiana, and another area of showers and storms were
moving ENE across central Illinois and approaching western central
Indiana, with a few other echoes moving east across eastern
Indiana as well. Much uncertainty exists in how all of this
overnight/early morning convection will affect the potential and
timing of storms today. At present, favored a solution that went
toward the center of the CAMs for timing/development, based on
thinking that the northern storms will stay north of the forecast
area but drop a boundary that will hang around northern central
Indiana through the day and serve as a focusing mechanism for
develop during the late afternoon with the approach of an upper
wave that will bring in more favorable lapse rates. May see cloud
debris across the southern counties through the morning hours as
they will see showers and a few thunderstorms overspread during
the next few hours, but expect to see clearing/scattering of
clouds there by late morning which should allow instability to
build. Thus scattered development across an old outflow boundary
during the late afternoon then moving south into this unstable
environment, even with marginal shear, should have the potential
for damaging winds and some large hail. Current thought is storms
will fire across northern counties by around 4-6 pm and then
move through the rest of the area by around 8 to 11 pm.

&&

.SHORT TERM /Thursday through Friday night/...

Issued at 345 AM EDT Wed Jun 5 2019

The cold front should settle south of the area by Thursday
morning, but where exactly it will set up is still a little
variable in the models. They do seem to agree it will be either
across the southernmost counties or further south near the Ohio
River. The front gets held up there for most of Thursday and
shifts a little further south Thursday night into Friday morning,
and then there is a little variety on when it will lift back
north. Upper waves moving along the front will provide some lift
for shower and storm development, and flow off the Gulf will
provide some moisture to areas along and south of the front. Will
keep highest PoPs in the chance category along the southern
counties, and taper to dry across the north for Thursday through
Friday night. For temperatures generally stuck close to the
initialization, with highs in the low to mid 80s and lows in the
60s. Could see a tighter gradient than this, however, depending on
where the front sets up and the amount of cloud cover with it.
Should the front stall over the southernmost counties, could see
some heavy rain and flooding potential there.

&&

.LONG TERM /Saturday through Tuesday Night/...

Issued at 419 AM EDT Wed Jun 5 2019

Showers and thunderstorms will impact central Indiana throughout
the entire extended period, gradually tapering off by Tuesday
night. The best chances for showers and storms will be on Saturday
and Sunday over the southern half of the forecast area as a low
slowly tracks through the Tennessee Valley. At this point, flash
flooding will continue to be one of the main threats (especially
south). The low will finally start to push farther east by Sunday
night, but it will be quickly followed by a cold front at the
surface. This frontal boundary will provide forcing for additional
shower and thunderstorm chances throughout Monday. Chances will
begin to taper off by Monday night and Tuesday, but the latest
blended initialization continues to hint at slight chance pops for
those periods and confidence is not high enough to remove at this
time. Meanwhile, temperatures through the period will be slightly
above normal for Saturday and Sunday, then just below normal on
Monday and Tuesday in the wake of the aforementioned cold front.

&&

.AVIATION /Discussion for 05/1800Z TAF Issuance/...

Issued at 1218 PM EDT Wed Jun 5 2019

Generally MVFR condition across the region this afternoon in an
air mass that gradually destabilizing. Cluster of thunderstorms is
moving southeast across central IL at this time and will be
working on a weak boundary that extends from northern IN into
northeast IL then southwest into northeast MO.

Hi Resolution models are focused on the frontal boundary sagging
south and developing storms this afternoon, but looks better to
concentrate on the small convective complex moving through central
IL. Expect more storms to develop with the complex this afternoon
and along the boundaries created by the complex. So, have put TS
in TAFs and can expect locally IFR condition associated with the
activity.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....TDUD
AVIATION...DM
Hazardous weather outlook, Jun 5, 5:25 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
525 AM EDT Wed Jun 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
525 AM EDT Wed Jun 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are expected today and tonight. Some
of these storms may be strong to severe.

Hazards: Damaging winds, large hail, heavy rainfall, lightning.

Timing: Thunderstorms are possible any time today or tonight. The
best chances for severe storms will be from 4 pm to 11 pm.

Discussion: An upper wave and surface frontal system will move
through central Indiana bringing thunderstorms to the area today.
Instability and some shear could allow these storms to become strong
to severe late afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms across parts of central
Indiana Thursday through Tuesday. At this point widespread severe
storms are not expected.

Discussion: A stalling frontal boundary and an upper low traveling
across the southern U.S. will keep chances for showers and
thunderstorms in place across parts of central Indiana through
Tuesday. Heavy rainfall and lightning will be the main threats from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

In the hours before

Special weather statement, Jun 5, 1:30 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
130 PM EDT Wed Jun 5 2019

INZ021-028>030-051815-
Clinton IN-Warren IN-Tippecanoe IN-Carroll IN-
130 PM EDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
TIPPECANOE...WESTERN CLINTON AND NORTHEASTERN WARREN COUNTIES UNTIL
215 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over
Templeton, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lafayette, West Lafayette, Rossville, Shadeland, Dayton, Battle
Ground, Mulberry, Clarks Hill, Pine Village, Purdue University and
Rainsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 8694 4045 8649 4020 8661 4034 8709
      4037 8709 4035 8712 4042 8738 4048 8729
      4048 8709 4056 8709
TIME...MOT...LOC 1727Z 289DEG 36KT 4051 8722
Special weather statement, Jun 5, 1:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
157 PM EDT Wed Jun 5 2019

INZ021-029-051815-
Tippecanoe IN-Carroll IN-
157 PM EDT Wed Jun 5 2019

...SPECIAL WEATHER STATEMENT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 10 miles northeast of Lafayette, moving southeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Delphi, Flora, Camden and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and west central Indiana.

LAT...LON 4057 8637 4043 8638 4043 8649 4056 8694
      4056 8677 4061 8677 4064 8658
TIME...MOT...LOC 1756Z 302DEG 10KT 4052 8674

MRD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:30 PM EDTSpecial Weather StatementINDTippecanoe45 min
Jun 5, 1:57 PM EDTSpecial Weather StatementINDCarroll18 min
Jun 5, 2:06 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton, Warren24 min
Jun 5, 2:44 PM EDTFlash Flood WarningINDCarroll, Clinton, Tippecanoe3 hr
Jun 5, 3:06 PM EDTSpecial Weather StatementINDClinton, Madison, Tipton39 min
Jun 5, 3:13 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe32 min
Jun 5, 3:31 PM EDTSpecial Weather StatementINDClay, Owen44 min
Jun 5, 3:43 PM EDTFlash Flood WarningINDClinton, Montgomery, Tippecanoe3 hr
Jun 5, 3:43 PM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Hendricks, Henry, Madison and 2 more47 min
Jun 5, 3:49 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe41 min
Jun 5, 4:09 PM EDTSevere Thunderstorm WarningINDHamilton, Marion36 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin30 min
Jun 5, 4:20 PM EDTFlash Flood WarningINDBoone, Montgomery6 hr
Jun 5, 4:23 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Marion3 hr
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery33 min
Jun 5, 4:37 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby38 min
Jun 5, 4:49 PM EDTFlash Flood WarningINDHancock, Henry, Rush3 hr
Jun 5, 5:02 PM EDTSevere Thunderstorm WarningINDLawrence43 min
Jun 5, 5:41 PM EDTSpecial Weather StatementINDClay, Vigo49 min
Jun 5, 5:48 PM EDTSevere Thunderstorm WarningINDClay, Vigo15 min
Jun 5, 6:13 PM EDTFlash Flood WarningINDBartholomew, Brown, Jennings3 hr
Jun 5, 6:22 PM EDTSpecial Weather StatementINDJennings38 min
Jun 5, 6:43 PM EDTSpecial Weather StatementINDVigo47 min
Jun 5, 7:56 PM EDTFlash Flood WarningINDJackson, Lawrence9 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.